Nitrates Given To Heart Patients May Increase Cardiovascular Problems: Study
Researchers from the Mayo Clinic warn that the common practice of giving nitrates to heart failure patients to relieve chest pain, may actually cause more harm than good.
According to a study published in the New England Journal of Medicine on December 10, patients given isosorbide mononitrate, sold under the brand names Monoket, Ismo and Imdur, had reduced activity and exercise, and did not appear to have a better quality of life than those who were not given the drugs, known as nitrates.
Researchers said their findings should make doctors re-evaluate the use of the medications when treating patients with heart failure for chest pain.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Mayo Clinic conducted a multicenter, double-blind study involving 110 patients with heart failure and a preserved ejection fraction, some of whom were given a six-week treatment of isosorbide mononitrate and some of whom were given a placebo. Researchers looked at daily activity levels, quality of life scores and other factors.
The patients were given accelerometers to measure daily activity, and researchers found that there was a significant decrease in hours of activity per day among patients given nitrates, when compared to the placebo group.
The decrease in daily activity appeared to occur regardless of dose and the higher the dose of nitrate the patients were given, the more their activity level decreased, researchers found.
Researchers also found no significant difference between quality of life scores, how far the subject could walk in six minutes, or other factors.
Patients with heart failure and a preserved ejection fraction who received isosorbide mononitrate were less active and did not have better quality of life or submaximal exercise capacity than did patients who received placebo,” the researchers concluded.
The decreased activity could place patients given nitrates at an increased risk of further heart problems, experts warn.
JNovember 10, 2017 at 11:23 pm
I have taken isosorbide for many years and have developed emphysema. Does anyone else have this problem.
"*" indicates required fields
More Top Stories
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.
The U.S. Navy has received more than 129,000 Camp Lejeune water contamination claims, according to court records.